The birth control pill is the most popular contraceptive in Germany. Reasons for stopping the pill may be the desire to have children, a skepticism about hormonal contraceptive methods and side effects of the contraceptive. What should be considered before stopping the pill?
Article content at a glance:
Birth control pills offer safe contraception with side effects
The pill is a hormonal contraceptive that is taken orally. It is a very reliable method of contraception. In Germany, it is one of the most popular contraceptives and is also prescribed to girls and young women after a medical examination. The pill does not work locally in the uterus, rather the hormones are distributed in the body via the blood.
Ingestion can cause side effects:
In addition, the pill also offers some advantages and conveniences, such as regulating the cycle, safe contraception, and relief from acne and other skin problems.
The birth control pill is particularly suitable for long-term contraception and family planning, as it should not simply be stopped spontaneously and then taken again after a break of a few weeks. Taking and stopping the pill should be carefully considered and planned.
Taking Pills Off: The Most Common Reasons
In addition to wanting to have children, there may be other reasons to consider stopping the pill. A study by the Federal Center for Health Education (BZgA) from 2018 shows a clear skepticism towards hormonal contraceptives – especially among the younger respondents. The side effects and health risks of the pill are a reason for many women to switch to alternative contraceptive methods. Women who have been taking the pill for years also sometimes feel the need to have a natural cycle again in order to get to know their body better – free of artificially supplied hormones.
Another reason for stopping the pill can be illnesses that make it impossible to continue taking it.
When should the pill not be taken (anymore)?
For migraines with a so-called aura, not every type of birth control pill is an option. Therefore, the further contraception should definitely be clarified with the treating gynecologist.
Stop taking the pill – this is how it works
Stopping the pill should be carefully considered: you should not switch between taking and stopping it frequently. Because the risk of thrombosis is particularly high in the first year of use. Regardless of whether you want to have children or switch to another method of contraception: A visit to the gynecologist is not absolutely necessary, but advisable. A doctor should provide information on both prenatal care and a new form of contraception.
There are different types of birth control pills. The minipill is estrogen-free and is usually taken without the one-week break. It can be canceled at any time. Micropills are combined preparations with estrogen and progestin – you usually take them for 21 days and then take a week off. In the case of micropills, the blister should always be swallowed up to the last pill before stopping, in order to avoid unnecessary hormone fluctuations.
Side effects of stopping the pill?
Side effects generally arise from the use of medication. Side effects can also occur when taking the pill, because the hormones it contains work throughout the body. If the pill is no longer taken, this can also have consequences, but from a medical perspective these are not side effects. After stopping the pill, the normal cycle and hormone balance must first be restored, which can take a while. This can have positive and negative effects. How long it takes for the hormone balance to level out again varies greatly from person to person.
Common consequences and undesirable effects of stopping the pill:
Anyone who suffers from the blemishes should see a dermatologist. There are good treatment options for hormone-related acne, because skin problems can have an effect on the psyche and well-being even if they are only for a short period of time.
Stopping hair loss by taking the pill
After stopping the pill, hormonal hair loss can occur. Hair roots go through different growth phases. The increased estrogen levels caused by the pill make them longer. If the estrogen level suddenly drops, this affects the hair roots and there is increased hair loss until the natural hormone balance is restored.
If the hair loss continues for more than six months or if individual areas of the head become bald, it is better to consult a dermatologist – because not only hormones can cause hair loss.
Hair loss can be very worrying at first, but it usually levels off again quickly, so that the hair does not noticeably thinning out. If you still suffer from the effects of stopping the pill, herbal hormone preparations, which are also used in the case of hormone fluctuations during the menopause, may help.
Phytoestrogens for support?
Phytoestrogens are supposed to help the body to partially compensate for the fluctuations in its own estrogen level. There are shampoos, especially against hormonal hair loss, which are supposed to stimulate hair growth through their natural ingredients. There are also preparations and teas with monk’s pepper, lady’s mantle, fenugreek and red clover available over the counter in drugstores and pharmacies, which are supposed to help with hormonal gynecological problems.
Eating a healthy and balanced diet will also help minimize the effects of stopping the pill. Trace elements such as zinc, folic acid and selenium are supportive for skin and hair.
When is the cycle normal after stopping the pill?
The first bleeding immediately after stopping the pill is not a normal menstrual period, but the pill withdrawal bleeding. The first proper menstrual period should only start after about a month – but it can take longer. This is especially important for women who want to have children and women who are thinking about the NFP method (natural family planning).
Study results show that around half of women have a regular cycle again within the first month after they stop taking the pill. For others it takes a little longer. The cycle is usually longer and ovulation is not regular, which can make natural contraception difficult at first.
In about two percent of cases, post-pill amenorrhea is rare, in which menstrual periods stop for more than three months after stopping the pill. Even with contraception with a three-month injection, this phenomenon can occur when the hormone intake is discontinued. Women who want to have children can find this very stressful because ovulation does not occur and they cannot become pregnant. If the menstrual period stops longer after stopping the pill, a doctor should be consulted to clarify the reasons for the absence.
Source: Lifeline | Das Gesundheitsportal by www.lifeline.de.
*The article has been translated based on the content of Lifeline | Das Gesundheitsportal by www.lifeline.de. If there is any problem regarding the content, copyright, please leave a report below the article. We will try to process as quickly as possible to protect the rights of the author. Thank you very much!
*We just want readers to access information more quickly and easily with other multilingual content, instead of information only available in a certain language.
*We always respect the copyright of the content of the author and always include the original link of the source article.If the author disagrees, just leave the report below the article, the article will be edited or deleted at the request of the author. Thanks very much! Best regards!